Study: Side effects not major reason for statin discontinuation

November 7, 2007

Persistence with statins is only approximately 50% by 12 months after therapy is started, with Spanish-speaking patients at highest risk of discontinuing therapy, said Michael H. Davidson, MD, during the American Heart Association Scientific Sessions, Nov. 3-7, 2007, in Orlando.

Persistence with statins is only approximately 50% by 12 months after therapy is started, with Spanish-speaking patients at highest risk of discontinuing therapy, said Michael H. Davidson, MD, during the American Heart Association Scientific Sessions, Nov. 3-7, 2007, in Orlando.

Using prescription records from Sept. 1, 2004 to Dec. 31, 2006 obtained from a pharmacy claims database in a national retail pharmacy chain, Dr Davidson assessed discontinuation rates by various risk factors, including demographics, copayment, comorbidities, and dose.

To be eligible for inclusion, patients had to have continuously refilled medications at the pharmacy stores during the study period and had no fills of the study drugs in the baseline period but had at least two refills of the study drugs in the follow-up. A total of 768,184 participants were included.The discontinuation rates were 27.87% at 3 months, 41.37% at 6 months, and 58.73% at 12 months, with no difference in discontinuation between statins.

Participants who were younger, female, on high-dose statins, had a high copayment, lived in the South, or spoke Spanish were significantly more likely to discontinue. Spanish speakers were twice as likely to discontinue compared with the rest of the study population. Being on a high-dose statin increased the likelihood of discontinuation by 12%.

Conversely, those who used the Internet to refill prescriptions were 26% less likely to discontinue statins than those not using the Internet. Those with coronary heart disease and hypertension were also less likely to discontinue statins.

Only 20% of the participants said that they stopped therapy because of side effects. Of those who did experience side effects, muscle aches and weakness were the two most common side effects reported by 33% and 16%, respectively.

Of those who reported stopping for reasons other than side effects, 36% said that they obtained medicines from a different pharmacy. This notation suggests that statin discontinuation is somewhat less than that reported by examining pharmacy claims data, said Dr Davidson, executive medical director of Radiant Research in Chicago. Another 8% of the group who stopped for reasons unrelated to side effects said that they did so according to their doctor's advice.

Less than one-half of the subjects knew their low-density lipoprotein cholesterol levels before starting statin therapy.

Because of the multitude of reasons discovered for stopping statins, attention to multiple factors is necessary to increase persistence, Dr Davidson said. "If there is a lack of understanding of the need for the drug, discontinuation is higher," he said. Therefore, education remains an important tool to improve long-term statin compliance.